Q: Lithium & Feeling Mentally Slow/dull
I have been on a low dose of lithium (625 mg) for about three weeks. I am
feeling mentally slower on the uptake in two areas 1) playing my violin in
orchestra concerts (my profession) and 2) in writing letters and conversing
with others on a more-than-strictly-practical level.
Apart from this side effect, which is disturbing to me, I feel *very* stable and
I have two questions:
Does the effect of feeling mentally slow or dull go away with time? If so, how
Also, if I should go off lithium and then come back to it later on, will it be
as effective in treating my other symptoms?
I am diagnosed with Bipolar 2.
Thanks so much.
Dear Ms. N --
In my experience with lithium, the effect you are describing does not usually go
away with time. Sometimes a very small dose reduction can maintain the benefits
and diminish that side effect to an acceptable degree. Indeed, sometimes we have
to wonder: is the lithium-you closer to the real you? the
not-so-accelerated-you? Or is this a side effect? In general, I lean strongly in
the direction of assuming that this is a side effect, because it is certainly
not one I want to saddle my patients with. They will not tolerate it for long,
for one thing. And it can really interfere with quality-of-life, as you
describe. However, asking that question (side effect, or therapeutic effect?) is
an important one before considering moving on to alternatives..
Your second question is also a very important one: if
you go off, and then come back, can you count on the benefits you are currently
getting still being there on return? Unfortunately, nothing in my business comes
with a guarantee. You may have read about lithium being "less effective" when it
is restarted after having been discontinued. I think most of that reputation is
in association with sudden discontinuation, where we do indeed have several
studies showing a very high likelihood of symptom recurrence and subsequent
"lithium resistance", at least relative to the response to lithium prior to the
Published January, 2008
Some of that subsequent "lithium resistance" might be a worsening of the illness
during the period in which it was not only not controlled, but perhaps quite
suddenly made worse by the sudden cessation of lithium.
Therefore, I am much less certain that we need to fear the loss of benefit from
lithium in circumstances like yours: low dose, Bipolar II, planned cessation
after short duration on the medication. But unfortunately, as I say, there is no
guarantee. Perhaps it might be a little reassuring that for patients in your
circumstance, a fear that we might not be able to get good symptom control with
other strategies, and then not be able to get it either with lithium restarted,
would not be a major factor in the decision making process. However, your
circumstances might warrant more caution: there could be other variables, such
as how many other strategies you had tried before this, that would affect this
Good luck figuring out your next step.